Alert archive / Kansas / River Flood Warnings in 2025

River Flood Warning 30, NWS Springfield, MO

April 30, 2025Cherokee County, Kansas

NWS Springfield, MO issued this river flood warning at Apr 30, 2025, 2:53 AM CDT for Cherokee County, Kansas. It took effect at Apr 30, 2025, 6:07 PM CDT. It was in force for 55 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2025, 2:53 AM CDT (07:53 UTC)
In effect from
Apr 30, 2025, 6:07 PM CDT
Expired
May 3, 2025, 1:00 AM CDT
In force
55 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Spring River near Baxter Springs (BXTK1). The gauge peaked at 13.08 ft at Apr 30, 2025, 8:00 PM CDT.

actionminormoderate510152004/3005/0105/0205/0305/04
Action stage
12 ft
Minor stage
14 ft
Moderate stage
22 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07187600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Apr 30, 12:47 AM CDT, 2 hours 6 minutes earlier. Its key messages:

  • Slight Risk (2 out of 5) for additional strong to severe thunderstorms this later this evening into the overnight hours. Primary hazards are damaging wind gusts up to 70 mph and large hail, but brief tornadoes cannot be ruled out.
  • Flood Watch in effect from 7 AM Today through 7 AM Thursday with a Slight (2 of 4) to locally Moderate (3 of 4) Risk for excessive rainfall. Multiple rounds of showers and thunderstorms will result in additional widespread amounts of 0.5 to 3 inches, with localized amounts up to 3 to 5 inches, especially along the southern Missouri border.
  • Shower and thunderstorm chances continue during the day Thursday. Therefore, any lingering flood impacts may continue for areas receiving more heavy rainfall.
  • Warming trend and relatively drier weather expected this weekend into early next week.
Area forecast discussion, Apr 30, 12:47 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1247 AM CDT Wed Apr 30 2025

.KEY MESSAGES...

- Slight Risk (2 out of 5) for additional strong to severe
  thunderstorms this later this evening into the overnight
  hours. Primary hazards are damaging wind gusts up to 70 mph
  and large hail, but brief tornadoes cannot be ruled out.

- Flood Watch in effect from 7 AM Today through 7 AM Thursday
  with a Slight (2 of 4) to locally Moderate (3 of 4) Risk for
  excessive rainfall. Multiple rounds of showers and
  thunderstorms will result in additional widespread amounts of
  0.5 to 3 inches, with localized amounts up to 3 to 5 inches,
  especially along the southern Missouri border.

- Shower and thunderstorm chances continue during the day
  Thursday. Therefore, any lingering flood impacts may continue
  for areas receiving more heavy rainfall.

- Warming trend and relatively drier weather expected this
  weekend into early next week.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 300 PM CDT Tue Apr 29 2025

Current mesoanalysis places an extensive cold pool across our
area in the wake of a strong thunderstorm complex that moved
through the area this morning. Cloud debris and lingering
showers through the day should keep high temperatures cooler in
the middle 60s and lower 70s. An outflow boundary is noted
across northern AR with the surface cold front stretched across
MO, parallel to, but just north of I-44. Recent observations
show southeasterly winds returning along the I-44 corridor, but
the cold front continues to sag south. The big question for
additional severe weather tonight will be dependent on if the
cold front moves further south with help from this morning's
cold pool, or if an analyzed inverted trough inching in behind
the outflow boundary allows southerly winds to re-destabilize
the atmosphere ahead of the next system tonight.

Slight Risk for additional severe thunderstorms tonight:

Current RAP analysis shows no mixed-layer instability for our
area in the wake of the convective system. However, surface
observations and our current VWP show southeasterly winds and a
veering profile aloft within an inverted trough trying to sneak
into the area. On the flipside, as mentioned above, the cold
front is still sagging south and may accelerate a bit within the
rain-cooled air. RAP trends have not been handling this cold
pool well, trying to bring instability back into the area too
early. Therefore, there is still uncertainty in how far north
instability returns before our next widespread round of showers
and thunderstorms come in.

Current thoughts are that there is high confidence in
thunderstorms developing over the Red River Valley, growing
upscale, and lifting northeast into the Ozarks tonight.
Therefore, there is high confidence in widespread showers and
thunderstorms later tonight. Timing of this system into our
western CWA could be as early as 6-8 PM, more likely between 10
PM - 1 AM, or as late as after 2 AM. The amount of instability
will determine the severe risk, as deep layer shear will be
sufficient for organized severe. The RAP seems to be most
bullish, setting up the MLCAPE gradient along the the I-44
corridor. This is where the Slight Risk contour is as well.
Therefore, if we see this sufficient destabilization, wind gusts
up to 70 mph and perhaps a brief weak tornado or two will be
the main hazards along the line. If the instability remains
south of the border, the system will bring mainly stratiform
rain and some lightning. Trends will be monitored and relayed
via chat as we know them.

Chances for excessive rainfall and severe storms Wednesday:

After the system tonight, there will be another lull in activity
with cloud debris and lingering scattered showers across the
area. Then, the mid- and upper-level shortwave trough will
finally begin translating eastward into the area. This will
provoke a surface mass response, advecting mid-60 dewpoints and
1000-1500 J/kg MLCAPE (according to the HREF mean) ahead of the
progressing surface system. CAMs are in very good agreement with
this lift initiating another system of thunderstorms across the
Red River Valley and bringing it into southern Missouri
Wednesday afternoon into the evening. The instability will be
enough for potential severe weather. A Marginal (1 of 5) Risk is
currently in place for the whole CWA to account for this. Given
the MCS type system expected, damaging winds should be the main
hazard with a secondary brief tornado hazard. HRRR/RAP
soundings suggest 0-3 km bulk shear vectors at 15-25 kts to the
NE, especially in the eastern Ozarks. This suggests a low-end
tornado threat, that could potentially increase with any
modulation of surface winds to more southeasterly ahead of the
line. After this system exits Wednesday night, another lull will
follow with only lingering showers.

When all is said and done, additional rainfall amounts of 0.5
to 3 inches, with localized areas seeing 3 to 5 inches,
especially along and south of I-44, can be expected. Locally
heavier amounts will be determined by how much instability we
can get ahead of both systems. The line of thunderstorms this
morning produced some cells with 2-4 in/hr rain rates as PWATs
reached 1.4-1.6 inches. These PWATs are forecast to hover around
the area, so any thunderstorm could produce locally excessive
rainfall. Therefore, the Flood Watch remains in effect through 7
AM Thursday. However, the axis of heaviest rainfall is shifting
south, thanks to help from the outflow boundary from this
morning's system. As such, northern counties may be dropped from
the Watch a bit early as we go into tonight.

With a static airmass in place, highs will stay in the lower 70s
Wednesday with lows in the upper 50s tonight and Wednesday
night.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 300 PM CDT Tue Apr 29 2025

60-90% shower and thunderstorm chances continue Thursday:

The mid-level shortwave trough and associated surface cold front
should clear the area Thursday morning, and showers and thunderstorms
are expected to be ongoing along it across the eastern Ozarks
(60-90% chance). Despite the cold front clearing through the
area, lingering moisture behind the front and diurnal heating
should generate some modest instability behind the front. Deep
layer shear is expected to dwindle with western extent as the
trough shifts eastward. Therefore, scattered shower and
thunderstorms are expected across our forecast area, with a
Marginal (1 of 5) Risk for strong to severe storms across the
eastern Ozarks Thursday. Given dwindling deep layer shear into
the 20-35 kt range, multicells with 60 mph downbursts and
marginally severe hail up to quarters will be the main risk with
these more scattered storms.

Warming trend and drier weather for the weekend and next week:

After the system clears Thursday, highs are expected to hover
around the low 70s through Sunday, with lows in the middle to
upper 40s. Then, global ensembles depict pronounced ridging
strolling in from the west. This should enact a warming trend
with relatively drier weather. NBM spreads and means slowly
increase from Sunday into early next week with highs increasing
to the upper 70s Tuesday.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1241 AM CDT Wed Apr 30 2025

Rounds of showers and thunderstorms will continue, off and on,
through the TAF period. Frequent increases and decreases in
flight conditions will occur in conjunction with storms. Confidence
in timing, probabilities, and strength of thunderstorm clusters
decreases with time. Expect greater variation in conditions
than what can be shown in the TAFs.

Amendments may be frequent, especially at KSGF, where ASOS data
remains unavailable. This provides additional challenge to a
temperamental forecast, but we will make any and all changes
needed to keep TAFs as accurate and representative as possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Thursday morning for KSZ073-097-101.
MO...Flood Watch through Thursday morning for MOZ055>058-066>071-
     077>083-088>098-101>106.

&&

SHORT TERM...Price
LONG TERM...Price
AVIATION...Camden
Hazardous weather outlook, Apr 29, 2:59 PM CDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
259 PM CDT Tue Apr 29 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-302000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
259 PM CDT Tue Apr 29 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal tornado risk.
  Slight hail risk.
  Slight thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Another round of showers and thunderstorms are expected to move
through the area tonight, bringing mainly a lightning risk.
However, there is a conditional risk for strong to severe
thunderstorms with damaging wind gusts up to 70 mph and a brief
tornado or two being the main hazards, though hail up to quarters
are also possible.

Heavy rainfall with the thunderstorms will elevate river and
flash flood risks in southwest Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of showers and thunderstorms is forecast to move
through Wednesday afternoon and evening with damaging winds being
the main hazard. Hail up to quarters and a brief tornado or two
cannot be ruled out.

Additional Scattered showers and thunderstorms will bring
additional rainfall and lightning risk to the region through
Thursday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed tonight for areas south of I-44.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Price

In the hours before

Local storm report, Apr 30, 2:46 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
246 AM CDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     Tstm Wnd Dmg     2 NW Galloway           37.15N 93.26W
04/29/2025                   Greene             MO   Public

            Multiple tree branches down with hole in
            roof.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 1:12 AM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
Apr 30, 2:53 AM CDTRiver Flood WarningSGFJasper24 hr
Apr 30, 3:31 AM CDTAreal Flood WarningSGFBarton, Jasper12 hr
Apr 30, 5:29 AM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas46 min
Apr 30, 6:32 AM CDTRiver Flood WarningSGFCedar47 hr
Apr 30, 7:14 AM CDTAreal Flood AdvisorySGFMcDonald, Newton12 hr
Apr 30, 8:05 AM CDTRiver Flood WarningSGFVernon45 hr
Apr 30, 8:06 AM CDTRiver Flood WarningSGFVernon3 days
Apr 30, 8:08 AM CDTRiver Flood WarningSGFPulaski45 hr
Apr 30, 8:09 AM CDTRiver Flood AdvisorySGFPhelps24 hr
Apr 30, 8:21 AM CDTRiver Flood AdvisorySGFShannon25 hr
Apr 30, 8:22 AM CDTRiver Flood AdvisorySGFShannon45 hr
Apr 30, 8:25 AM CDTRiver Flood WarningSGFShannon35 hr
Apr 30, 8:40 AM CDTRiver Flood AdvisorySGFJasper7 hr
Apr 30, 8:40 AM CDTRiver Flood AdvisorySGFJasper, Newton7 hr
Apr 30, 3:21 PM CDTRiver Flood WarningSGFJasper66 hr
Apr 30, 3:28 PM CDTRiver Flood WarningSGFJasper, Newton47 hr
Apr 30, 4:26 PM CDTSpecial Weather StatementSGFBarton, Jasper, Newton34 min
Apr 30, 4:36 PM CDTHigh Wind WarningSGFBarry, Barton, Camden, Cedar, Christian, Dade and 13 more3 hr
Apr 30, 4:42 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney33 min
Apr 30, 6:03 PM CDTTornado WarningSGFTexas27 min

Nearby

River Flood Warnings in Kansas, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.